Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 52, NWS Las Vegas, NV

September 23, 2019San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 23, 2019, 11:58 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2019, 11:58 PM PDT (06:58 UTC)
Expired
Sep 24, 2019, 3:00 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 7.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

832 
WGUS55 KVEF 240658
FFWVEF
CAC071-241000-
/O.NEW.KVEF.FF.W.0052.190924T0658Z-190924T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1158 PM PDT Mon Sep 23 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern San Bernardino County in southern California...

* Until 300 AM PDT.

* At 1154 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across far southeastern San Bernardino County areas. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Big River, Earp, Vidal Junction, Highway 62 between mile markers 
  120 and 140. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3422 11470 3431 11430 3421 11421 3417 11425
      3417 11429 3414 11432 3413 11435 3412 11437
      3411 11441 3408 11444 3408 11467

$$

Boothe
2 follow-up statements
883 
WGUS75 KVEF 240912
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
212 AM PDT Tue Sep 24 2019

CAC071-241000-
/O.CON.KVEF.FF.W.0052.000000T0000Z-190924T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
212 AM PDT Tue Sep 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM PDT FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...

Heavy rain has ended across the warned area. Despite heavy rainfall 
ending, lower spots along along Highway 62 and Highway 95 may still 
be experiencing flooding. 

Some locations that may have experienced flooding include...
Big River, Earp and Vidal Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3422 11470 3431 11430 3421 11421 3417 11425
      3417 11429 3414 11432 3413 11435 3412 11437
      3411 11441 3408 11444 3408 11467

$$

Boothe
144 
WGUS75 KVEF 240950
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
250 AM PDT Tue Sep 24 2019

CAC071-241000-
/O.EXP.KVEF.FF.W.0052.000000T0000Z-190924T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
250 AM PDT Tue Sep 24 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN BERNARDINO COUNTY
WILL EXPIRE AT 300 AM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3422 11470 3431 11430 3421 11421 3417 11425
      3417 11429 3414 11432 3413 11435 3412 11437
      3411 11441 3408 11444 3408 11467

$$

Boothe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 8:04 PM PDT, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 23, 8:04 PM PDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
804 PM PDT Mon Sep 23 2019

.SYNOPSIS...A vigorous low pressure system that has brought
showers and thunderstorms to northwest Arizona will continue
sagging south tonight. With the moisture also retreating
southward, shower and storm chances decrease overnight into
Tuesday morning. As the low stalls out south of the area, expect
dry northeast breezes for the middle of the week, then shower and
thunderstorm chances wrapping back into the region late Wednesday
into Thursday. Another potent trough will begin impacting the
region by the weekend with increasing southwesterly winds and
precipitation chances for the southern Great Basin.
&&

.UPDATE...Severe Thunderstorm Watch no longer in effect for Mohave
County, however heavy rainfall associated with ongoing thunderstorms
still a concern. So, Flash Flood Watch continues.

Persistent area of storms over southern Clark County finally look to
be on the decrease. As upper low continues to drop south the rest of
tonight expect isolated/scattered thunderstorms will continue across
eastern San Bernardino County/southern Mohave County through about 2
am Friday.

&&

.DISCUSSION...through Sunday.

High resolution models generally on track, though timing seems to
be a few hours earlier than anticipated thus far. Tropical
moisture from the former tropical system Lorena has advected
northward over Arizona, while a potent upper-level trough digs
down through the region and closes off. This has resulted in the
expected severe thunderstorm and flash flood threat over Mohave
county and adjacent areas.

Through tonight, the stronger storms are expected to wane, as the
loss of daytime heating and already generated cold pools act to
stabilize the atmosphere. However, cold air moving in aloft will
continue to steepen mid-level lapse rates, and forcing for ascent
will continue to increase through the evening, both of which will
likely keep at least some activity going till about midnight.

As the upper-level low closes off and drifts slowly southward
tomorrow, retreating moisture should end shower and thunderstorm
chances for a day or two, and result in east to northeast breezes
across the area with moderating temperatures. The low begins to
drift back northward Wednesday and Thursday, wrapping
precipitation chances back into the region late Wednesday and
Thursday. By Friday, this low will get kicked out of the region by
a deeper trough digging into the western US, which will begin
impacting the region on Friday.
&&

.FIRE WEATHER...Showers and storms will end for the region
tonight as a low pressure system sinks south of the area and
stalls. Generally northeasterly breezes can be expected for the
middle of the week, with moisture retreating to the south. The
previously mentioned low will wobble back northward Wednesday into
Thursday, wrapping moisture and precipitation chances back around
into the region. Another potent low pressure system begins
impacting the region over the weekend with increasing southwest
winds.
&&

.AVIATION...For McCarran...Southwest winds should prevail with a
cold front approaching from the north unless thunderstorm outflow
winds make it into the valley as suggested by output from some of
the most recent hires model runs. For sky cover, scattered clouds
around 10k feet with broken clouds AOA 15k feet are expected. Winds
could favor a southeast direction through much of the evening before
the front turns them to the north but confidence is lower.

For the rest of southern Nevada, northwest Arizona and southeast
California...T-storms will remain focused across the lower Colorado
River Valley and NW Arizona areas but possible anywhere south of the
I-15 in Clark and eastern San Bernardino counties. CIGs dropping to
5-7 kft, strong winds and hail will be possible with some storms.
Storm activity will wane mid to late evening. Generally, north winds
around 7-12 kts along with scattered CIGs at or above 10kft are
expected overnight.
&&

.SPOTTER INFORMATION STATEMENT...A Flash Flood Watch is in
remains in effect for portions of Mohave county along with a
Severe Thunderstorm Watch through this evening. Spotter activation
for Mohave county is requested for flooding, wind damage, and hail
size reports needed. Elsewhere in nearby southern Nevada and
southeast California, spotters are encouraged to report any
significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Pierce

DISCUSSION...Steele
AVIATION.....Salmen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 23, 8:30 PM PDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
830 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     3 N MOHAVE VALLEY       34.97N 114.58W
09/23/2019                   MOHAVE             AZ   NEWSPAPER

            POWER POLE BLOWN DOWN NEAR BOUNDARY CONE RD
            AND MOUNTAIN VIEW RD. THIS CAUSED LOSS OF
            POWER TO APPROXIMATELY 3700 MEMBERS.

&&

BP
Local storm report, Sep 23, 8:38 PM PDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
838 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      13 NE DOLAN SPRINGS     35.73N 114.12W
09/23/2019                   MOHAVE             AZ   DEPT OF HIGHWAYS

            SIX INCHES OF WATER ALONG WITH DEBRIS
            CROSSING STOCKTON HILL RD AT ARCHIBALD WASH
            CROSSING.

&&

BP
Local storm report, Sep 23, 9:17 PM PDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
917 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 N SEARCHLIGHT         35.49N 114.92W
09/23/2019  E1.75 INCH       CLARK              NV   PUBLIC

            ESTIMATED GOLF BALL SIZED HAIL REPORTED BY
            GENTLEMAN DRIVING THROUGH STORM NORTH OF
            SEARCHLIGHT ON HIGHWAY 95. TIME ESTIMATED
            FROM RADAR.

&&

BP
Local storm report, Sep 23, 9:44 PM PDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
944 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      3 N MOHAVE VALLEY       34.97N 114.58W
09/23/2019                   MOHAVE             AZ   EMERGENCY MNGR

            MOHAVE COUNTY EMERGENCY MANAGEMENT REPORTED
            BOUNDARY CONE RD CLOSED WITH CREWS OUT
            CLEANING DEBRIS.

&&

BP
Local storm report, Sep 23, 9:50 PM PDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      5 NNW TOPOCK            34.84N 114.51W
09/23/2019                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROADS REPORTED COUNTY ROUTE 1
            CLOSED FROM MP 0 TO MP 7.

0920 PM     FLASH FLOOD      8 SSW OATMAN            34.91N 114.43W
09/23/2019                   MOHAVE             AZ   DEPT OF HIGHWAYS

            MOHAVE COUNTY ROADS REPORTED ROUTE 66 CLOSED
            FROM MP 6 TO E BOUNDARY CONE RD.

&&
Local storm report, Sep 23, 10:03 PM PDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1003 PM PDT MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      4 ESE MOHAVE VALLEY     34.91N 114.53W
09/23/2019                   MOHAVE             AZ   PUBLIC

            PUBLIC REPORTED FLASH FLOODING ACROSS WILLOW
            DR, EAST OF WILLOW VALLEY.

&&

BP

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 5:18 PM PDTSevere Thunderstorm WarningVEFSan Bernardino42 min
Sep 23, 8:46 PM PDTFlash Flood WarningVEFSan Bernardino4 hr
Sep 23, 11:26 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 24, 2:25 PM PDTFlash Flood WatchVEFSan Bernardino51 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.